Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

July 10, 2021Lyon County, Osage County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 10, 2021, 4:02 AM CDT for Lyon County, Osage County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 4:02 AM CDT (09:02 UTC)
Expired
Jul 10, 2021, 4:30 AM CDT
In force
28 min
Issued by
NWS Topeka, KS

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS83 KTOP 100902
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
402 AM CDT Sat Jul 10 2021
 
KSZ037-054>056-058-100930-
Coffey-Lyon-Franklin-Osage-Morris-
402 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN...
SOUTHEASTERN MORRIS...SOUTHERN OSAGE...NORTHWESTERN COFFEY AND LYON
COUNTIES UNTIL 430 AM CDT...

At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Osage City to 3 miles south of
Dunlap. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Americus, Williamsburg, Melvern,
Neosho Rapids, Reading, Admire, Olivet, Dunlap, Beto Junction and
Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 170.
 Kansas Turnpike between mile markers 116 and 148.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3852 9635 3852 9649 3856 9650 3873 9571
      3845 9543 3825 9636
TIME...MOT...LOC 0902Z 333DEG 16KT 3865 9576 3852 9637 

$$

CP/BB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 3:47 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 10, 3:47 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
347 AM CDT Sat Jul 10 2021

.DISCUSSION...
Issued at 347 AM CDT Sat Jul 10 2021

Scattered convection persists behind the main linear feature early
this morning. Southeast winds have returned to central portions of
the state with the cold front still upstream. Seasonally-strong west
to northwest flow aloft giving rise to plenty of shear and decent
CAPE lingering upstream for more areas of strong to severe storms.

Deepening upper trough sinks south-southeast along the Missouri
River over the weekend, dragging the synoptic boundary through
today. The continued scattered precip continues to bring questions
on intensity and location of stronger surface-based storms for the
afternoon and early evening. Recent HRRR/RAP runs continue to bring
moderate to high MLCAPE and 40+ knots of shear for severe storm
potential in southern areas by early/mid afternoon. Hail and winds
continue to be the main concerns with locally heavy rainfall also
possible with PWs around 2 inches, though the shifting front should
keep training storms in check and southern areas have been spared
any precip as of 08Z. Front/effective front should push south of the
area by early evening with mainly scattered showers and storms
overnight into Sunday. Some mainly elevated CAPE lingers into Sunday
but any severe threat will be well south. Much cooler temps still
expected today and Sunday.

The upper trough slowly exits to the east early next week with
warming temps likely to near normal by Tuesday. A zonal flow pattern
just to the north may allow for additional precip chances in the mid
to late week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1232 AM CDT Sat Jul 10 2021

Timing and impacts of thunderstorms are the main challenge. Line
of storms to the northwest making fast southeast progress and
should be impacting all terminals in the next few hours. Wind
gusts may approach 50 knots in the initial line. Upper trough in
the area keeps chances in the much of the forecast but still
believe the greatest chances should be in the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...65
AVIATION...65
Hazardous weather outlook, Jul 9, 10:00 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1000 PM CDT Fri Jul 9 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-110300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1000 PM CDT Fri Jul 9 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms, some possibly severe, are likely tonight into
early Saturday morning. Damaging wind with locally heavy rainfall
are the main hazards. The best potential for these severe storms
appears to be along and north of Interstate 70, where a severe
thunderstorm watch is in effect through 5 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible Saturday afternoon for areas
along and southeast of the Kansas Turnpike. Large hail, damaging
wind, and heavy rainfall are the main threats with any storms
that
develop Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 10, 2:16 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
216 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     6 WNW PAULINE           39.00N 95.80W
07/10/2021  E65 MPH          SHAWNEE            KS   TRAINED SPOTTER

            8 INCH TREE LIMBS BLOWN DOWN.

&&
Local storm report, Jul 10, 2:19 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
219 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND GST     1 E PAULINE             38.96N 95.67W
07/10/2021  M60 MPH          SHAWNEE            KS   ASOS

            KFOE FORBES FIELD.

&&
Special weather statement, Jul 10, 2:44 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
244 AM CDT Sat Jul 10 2021

KSZ022-023-100815-
Pottawatomie-Riley-
244 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY AND SOUTHWESTERN
POTTAWATOMIE COUNTIES UNTIL 315 AM CDT...

At 244 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Riley, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Riley, St. George, Leonardville, Randolph, Keats and
Tuttle Creek Lake.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

LAT...LON 3931 9692 3946 9680 3925 9633 3914 9651
TIME...MOT...LOC 0744Z 302DEG 34KT 3935 9678

CP/BB
Special weather statement, Jul 10, 3:08 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
308 AM CDT Sat Jul 10 2021

KSZ023-038-039-055-100845-
Wabaunsee-Shawnee-Pottawatomie-Osage-
308 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHAWNEE...WABAUNSEE...
NORTHWESTERN OSAGE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 345
AM CDT...

At 307 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of St. Marys to 5 miles
northwest of Eskridge. Movement was southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northwestern Topeka, Wamego, Rossville, Alma, Eskridge, St. Marys,
Dover, Silver Lake, Maple Hill, McFarland, Harveyville, Paxico,
Belvue, Louisville, Willard, Keene and Volland.

This includes the following highways...
 Interstate 70 between mile markers 323 and 355.
 Kansas Turnpike between mile markers 155 and 164.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.

LAT...LON 3871 9592 3871 9595 3874 9595 3874 9609
      3879 9639 3883 9639 3883 9645 3904 9641
      3904 9639 3917 9639 3936 9636 3910 9573
TIME...MOT...LOC 0807Z 303DEG 35KT 3915 9613 3889 9620

CP/BB
Special weather statement, Jul 10, 3:27 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
327 AM CDT Sat Jul 10 2021

KSZ037-038-054-055-100900-
Wabaunsee-Lyon-Osage-Morris-
327 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE...WEST CENTRAL OSAGE AND LYON COUNTIES UNTIL
400 AM CDT...

At 326 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Allen to 6 miles west of Emporia. Movement was
east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Emporia, Burlingame, Americus, Neosho Rapids, Reading, Allen, Admire,
Bushong and Dunlap.

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 117 and 156.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3830 9636 3852 9635 3852 9641 3880 9639
      3875 9581 3827 9602
TIME...MOT...LOC 0826Z 276DEG 31KT 3866 9618 3837 9630

CP/BB
Special weather statement, Jul 10, 4:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
402 AM CDT Sat Jul 10 2021

KSZ037-054>056-058-100930-
Coffey-Lyon-Franklin-Osage-Morris-
402 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN...
SOUTHEASTERN MORRIS...SOUTHERN OSAGE...NORTHWESTERN COFFEY AND LYON
COUNTIES UNTIL 430 AM CDT...

At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Osage City to 3 miles south of
Dunlap. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Americus, Williamsburg, Melvern,
Neosho Rapids, Reading, Admire, Olivet, Dunlap, Beto Junction and
Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 170.
 Kansas Turnpike between mile markers 116 and 148.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3852 9635 3852 9649 3856 9650 3873 9571
      3845 9543 3825 9636
TIME...MOT...LOC 0902Z 333DEG 16KT 3865 9576 3852 9637

CP/BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningTOPRepublic56 min
Jul 9, 11:54 PM CDTSevere Thunderstorm WarningTOPWashington66 min
Jul 10, 12:00 AM CDTSevere Thunderstorm WarningTOPCloud60 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningTOPRepublic32 min
Jul 10, 12:34 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington56 min
Jul 10, 12:57 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 1 more48 min
Jul 10, 1:19 AM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee56 min
Jul 10, 1:45 AM CDTSevere Thunderstorm WarningTOPBrown30 min
Jul 10, 1:49 AM CDTSpecial Weather StatementTOPRiley26 min
Jul 10, 1:58 AM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Jefferson, Lyon, Morris and 3 more47 min
Jul 10, 2:44 AM CDTSpecial Weather StatementTOPRiley31 min
Jul 10, 3:08 AM CDTSpecial Weather StatementTOPWabaunsee37 min
Jul 10, 3:27 AM CDTSpecial Weather StatementTOPLyon33 min
Jul 10, 4:13 AM CDTSpecial Weather StatementTOPCloud32 min
Jul 10, 4:25 AM CDTSevere Thunderstorm WarningTOPCloud, Republic35 min
Jul 10, 4:36 AM CDTSpecial Weather StatementTOPAnderson, Franklin54 min
Jul 10, 4:40 AM CDTSpecial Weather StatementTOPClay35 min
Jul 10, 5:05 AM CDTSpecial Weather StatementTOPRiley40 min
Jul 10, 5:58 AM CDTSpecial Weather StatementTOPWabaunsee47 min
Jul 10, 3:34 PM CDTSpecial Weather StatementTOPRepublic56 min
Jul 10, 4:11 PM CDTSpecial Weather StatementTOPWashington34 min
Jul 10, 4:45 PM CDTSpecial Weather StatementTOPWashington30 min
Jul 10, 4:53 PM CDTSpecial Weather StatementTOPBrown, Nemaha67 min
Jul 10, 5:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington25 min
Jul 10, 5:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jul 10, 5:47 PM CDTSpecial Weather StatementTOPPottawatomie28 min
Jul 10, 5:54 PM CDTSpecial Weather StatementTOPDickinson, Geary36 min
Jul 10, 6:16 PM CDTSpecial Weather StatementTOPJefferson29 min
Jul 10, 6:47 PM CDTSpecial Weather StatementTOPDouglas28 min
Jul 10, 6:52 PM CDTSpecial Weather StatementTOPDouglas, Osage, Shawnee53 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.